Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2009, 3:16 PM CDT for Pembina County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2009, 3:16 PM CDT (20:16 UTC)
- Expired
- Jun 18, 2009, 3:58 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 141 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.3 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 182016 SVRFGF NDC067-182115- /O.NEW.KFGF.SV.W.0009.090618T2016Z-090618T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 316 PM CDT THU JUN 18 2009 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 415 PM CDT * AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 6 MILES SOUTHWEST OF BOWESMONT...OR 17 MILES NORTH OF GRAFTON...MOVING TO THE WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLASSTON AT 410 PM CDT... ST. THOMAS AT 415 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4898 9725 4855 9718 4855 9791 4890 9793 TIME...MOT...LOC 2016Z 085DEG 6KT 4865 9730 $$ HOPKINS
2 follow-up statements
000 WWUS53 KFGF 182038 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 338 PM CDT THU JUN 18 2009 NDC067-182115- /O.CON.KFGF.SV.W.0009.000000T0000Z-090618T2115Z/ PEMBINA ND- 338 PM CDT THU JUN 18 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR PEMBINA COUNTY... AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 5 MILES NORTHEAST OF ST. THOMAS...OR 16 MILES NORTH OF GRAFTON...MOVING TO THE WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. THOMAS AND GLASSTON BY 410 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. && LAT...LON 4898 9725 4855 9718 4855 9791 4890 9793 TIME...MOT...LOC 2037Z 085DEG 6KT 4865 9735 $$ HOPKINS
000 WWUS53 KFGF 182058 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 358 PM CDT THU JUN 18 2009 NDC067-182108- /O.CAN.KFGF.SV.W.0009.000000T0000Z-090618T2115Z/ PEMBINA ND- 358 PM CDT THU JUN 18 2009 ...THE SEVERE THUNDERSTORM WARNING FOR PEMBINA COUNTY IS CANCELLED... AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 3 MILES NORTHEAST OF ST. THOMAS...OR 16 MILES NORTH OF GRAFTON...MOVING TO THE WEST AT 5 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. LAT...LON 4898 9725 4855 9718 4855 9791 4890 9793 TIME...MOT...LOC 2058Z 085DEG 6KT 4865 9740 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:34 PM CDT, 42 minutes earlier.
Area forecast discussion, Jun 18, 2:34 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 234 PM CDT THU JUN 18 2009 .SHORT TERM... MAIN FORECAST CHALLENGE FOR TONIGHT WILL BE SEVERE WEATHER POTENTIAL. MODELS IN AGREEMENT ON THE LARGE SCALE DETAILS... BUT DIFFER IN THE SMALL SCALE QPF AMOUNT/PLACEMENT DETAILS. PREFER THE GFS QPF SCENARIO AND WILL FOLLOW IT FOR THE MOST PART. TONIGHT...VERY COMPLEX SFC PATTERN OUT THERE THIS AFTERNOON DUE TO THE VERY WEAK SFC FLOW. COMPUTER ANALYSIS SHOWS MANY DIFFERENT WEAK SFC LOWS ACROSS THE ENTIRE TRI STATE REGION. ONE OF THESE IS OVER FAR SOUTHEAST ND WHERE TEMPS ARE FINALLY RECOVERING AFTER THE CLOUDY/COOLER START. CLEAR HOLE OVER NORTHEAST SD HAS EXPANDED FURTHER NORTH AND HAS ALLOWED GOOD HEATING NOW OVER SOUTHEAST ND/WEST CENTRAL MN. ONE TSTM CELL FIRED UP NEAR KAXN...BUT NOT MUCH ELSE IN THIS AREA YET. OTHER CELLS ARE FLARING UP IN THE NORTHERN FA...AND ARE APPROACHING THE SOUTHWEST FA. MAIN VORT THAT WE WERE WATCHING THIS MORNING IS NOW MOVING INTO THE CENTRAL DAKOTAS. THIS HAS HELPED SUSTAIN THE TSTM ACTIVITY AROUND AND SOUTH OF KBIS. FOR TONIGHT...FOLLOWING THE GFS...WOULD FAVOR A CORRIDOR WITH BETTER PCPN CHANCES FROM POSSIBLY KJMS TO KTVF. TRAINING CELLS OVER THE SAME AREA WILL ALSO HAVE TO BE MONITORED. IF THE ABOVE PCPN CORRIDOR IS CORRECT...THE FAR SOUTHERN VALLEY SHOULD STAY OUT OF THE HEAVIER RAINS. OUTSIDE OF THE ABERCROMBIE ND/KENT MN AREAS...FLASH FLOOD GUIDANCE IS PRETTY HIGH. THEREFORE IT WILL TAKE TRAINING TSTMS OR VERY SLOW MOVING TSTMS TO CAUSE FLASH FLOODING. OTHERWISE HAIL AND AN ISOLATED TORNADO ARE POSSIBLE. LCL HEIGHTS ARE VERY LOW ALONG WITH VGP VALUES AROUND 0.2. FRI-SUN...LOOKS LIKE THERE COULD BE ANOTHER ROUND OF SHOWERS/TSTMS ON FRIDAY...ESPECIALLY BY AFTERNOON. ANOTHER 500MB SHORT WAVE WILL ROTATE THROUGH THE REGION AND WILL BE THE FOCUS ONCE AGAIN. HEIGHTS BEGIN TO RISE BY SAT WHICH SHOULD GIVE THE AREA A TEMPORARY BREAK FROM THE SHOWER/TSTM CHANCES. SUNDAY IS STILL A BIT UP IN THE AIR...WITH THE ECMWF SHOWING IT WET ONCE AGAIN IN SOUTHWEST FLOW. 12Z GFS IS A BIT SLOWER BRINGING BACK IN PCPN... SO DO NOT HAVE MUCH CONFIDENCE IN EITHER SOLUTION. WILL THEREFORE PLAY THE MIDDLE OF THE ROAD FOR NOW AND MATCH SURROUNDING OFFICES WITH A LOW CHANCE. .LONG TERM...MODELS REMAIN IN DECENT AGREEMENT. SW FLOW ALOFT THROUGH THE PERIOD. THIS PATTERN WOULD SUGGEST MULTIPLE CHANCES FOR THUNDER AS WAVES EJECT FROM MAIN W COAST TROUGH. TIMING OF BEST THUNDER CHANCES ALWAYS A PROBLEM THIS FAR OUT AND WILL NOT GO HIGHER THAN 30 POPS AT THIS POINT. TEMPERATURES AT OR ABOVE NORMAL GIVEN THE EXPECTED SYNOPTIC PATTERN. && .AVIATION...THUNDER CHANCES WILL BE THE MAIN CHALLENGE AND HAZARD FOR THIS PERIOD. APPEARS BEST CHANCES WILL BE FROM A JAMESTOWN TO GRAND FORKS TO BAUDETTE LINE THIS AFTERNOON AND EVENING (KGFK AND KTVF TAF SITES). THUNDER/SHOWER CHANCES STILL EXIST AT OTHER SITES...BUT PROBABILITIES TOO LOW FOR MENTION IN FORECAST. MVFR CIGS/VSBY POSSIBLE WITH ANY HEAVIER STORM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/TG
Hazardous weather outlook, Jun 18, 4:57 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 457 AM CDT THU JUN 18 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 457 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. ADDITIONAL HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING ALONG THE WILD RICE RIVER AT ABERCROMBIE...THE RED RIVER AT FARGO...AND THE SOUTH BRANCH BUFFALO RIVER AT SABIN. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FRIDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ROGERS/DK
In the hours before
Local storm report, Jun 18, 1:59 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
159 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 5 W URBANK 46.13N 95.61W
06/18/2009 E2.50 INCH OTTER TAIL MN PUBLIC
LOTS OF GOLF BALL AND LARGER HAIL...SIGNIFICANT TREE
DAMAGE
&&
MEWENSLocal storm report, Jun 18, 2:12 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
212 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 WNW FORT RANSOM 46.55N 98.03W
06/18/2009 E1.00 INCH RANSOM ND PUBLIC
&&
MEWENSSpecial weather statement, Jun 18, 2:18 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 218 PM CDT THU JUN 18 2009 NDZ008-182015- PEMBINA ND- 218 PM CDT THU JUN 18 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA... UNTIL 315 PM CDT AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES NORTHEAST OF GARDAR...OR 24 MILES NORTHWEST OF GRAFTON...MOVING TO THE NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... CRYSTAL AT 250 PM CDT...HENSEL AT 305 PM CDT...7 MILES SOUTH OF CAVALIER AT 315 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4899 9725 4856 9720 4856 9789 4884 9791 TIME...MOT...LOC 1918Z 248DEG 8KT 4864 9781 HOPKINS
Special weather statement, Jun 18, 2:31 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 231 PM CDT THU JUN 18 2009 NDZ038-039-182000- BARNES ND-CASS ND- 231 PM CDT THU JUN 18 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA AND SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA... UNTIL 300 PM CDT AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS UP TO 50 MPH. THE STORM WAS LOCATED 3 MILES SOUTH OF NOME...OR 22 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... LUCCA AT 250 PM CDT...7 MILES SOUTHWEST OF ALICE AT 300 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4682 9754 4663 9743 4663 9786 4669 9798 TIME...MOT...LOC 1931Z 249DEG 15KT 4664 9780 TG
Local storm report, Jun 18, 2:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL HAMILTON 48.81N 97.45W
06/18/2009 E1.25 INCH PEMBINA ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Jun 18, 3:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 4 E OLGA 48.80N 97.95W
06/18/2009 E1.00 INCH CAVALIER ND PUBLIC
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:54 PM CDT | Special Weather Statement | FGF | Ransom | 36 min |
| Jun 18, 2:18 PM CDT | Special Weather Statement | FGF | Pembina | 57 min |
| Jun 18, 2:23 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 52 min |
| Jun 18, 2:31 PM CDT | Special Weather Statement | FGF | Ransom | 29 min |
| Jun 18, 2:55 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 65 min |
| Jun 18, 3:22 PM CDT | Flash Flood Warning | FGF | Cavalier, Pembina | 18 hr |
| Jun 18, 3:23 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 41 min |
| Jun 18, 3:56 PM CDT | Special Weather Statement | FGF | Cavalier | 34 min |
| Jun 18, 4:05 PM CDT | Flash Flood Warning | FGF | Cavalier | 17 hr |
| Jun 18, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 56 min |
| Jun 18, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 64 min |
| Jun 18, 4:28 PM CDT | Areal Flood Advisory | FGF | Barnes, Cass, Ransom | 5 hr |
| Jun 18, 4:46 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 59 min |
| Jun 18, 4:52 PM CDT | Tornado Warning | FGF | Richland | 53 min |
| Jun 18, 5:02 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 58 min |
| Jun 18, 5:33 PM CDT | Tornado Warning | FGF | Richland | 57 min |
| Jun 18, 5:38 PM CDT | Tornado Warning | FGF | Richland | 52 min |
| Jun 18, 6:15 PM CDT | Tornado Warning | FGF | Richland | 37 min |
| Jun 18, 6:41 PM CDT | Areal Flood Advisory | FGF | Cavalier, Towner | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.